MAUDE Adverse Event Report: EDWARDS LIFESCIENCES ALTERRA ADAPTIVE PRESTENT SYSTEM; PULMONARY VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES ALTERRA ADAPTIVE PRESTENT SYSTEM; PULMONARY VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 29AP4045A
Medical Device Problem Codes Fracture (1260); Device Damaged by Another Device (2915); Material Deformation (2976); Migration (4003)
Health Effect - Clinical Codes Obstruction/Occlusion (2422); Insufficient Information (4580)
Date of Event 02/01/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is ongoing.This is one of two manufacturer reports being submitted for this case.Please reference related manufacturer report no: 2015691-2024-01289.
 
Event or Problem Description
As reported by the edwards field clinical specialist, during the implant of a second alterra, the existing alterra embolized distally in the main pulmonary artery (mpa) and became distorted when the delivery system was advanced over the wire.The second delivery system did not have tracking difficulties inside the pa.The alterra was stable and nothing further was done.A sapien valve was never implanted.Seven days after the procedure, the patient was admitted for acute congestive heart failure secondary to right ventricular outflow tract (rvot) obstruction requiring emergent surgical intervention.The patient was found vomiting, diaphoretic, altered mental status (ams), and required non-rebreather.The perceived root cause of the rvot obstruction was that the second alterra that was implanted caused a second trapped door.
 
Additional Manufacturer Narrative
Investigation is ongoing.
 
Event or Problem Description
During the implant of a second alterra, the existing alterra migrated distally in the main pulmonary artery (mpa) and became distorted when the delivery system was advanced over the wire.It was decided to proceed with 2nd alterra deployment to overlap the distal ends of both prestents.Post present/prestent deployment, there was no para-stent leak, free pulmonary insufficiency, the previously uncaptured leaflet was captured, and the "trapped door' syndrome remained resolved.Post procedure, it was reported the gradients had decreased as well as ventricular arrhythmias improving.Seven days after the procedure, the patient was admitted for acute congestive heart failure secondary to right ventricular outflow tract (rvot) obstruction requiring emergent surgical intervention.The patient was found vomiting, diaphoretic, altered mental status (ams), and required non-rebreather.During the explant, both alterra devices were noted to be covered in clot/fibrin and were in position horizontal to the rvot as well as tilted toward the left pulmonary artery causing the almost complete obstruction of the right pulmonary artery.It was noted there was a stent fracture at the proximal site.The explant procedure was uneventful, and the patient was stable.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.The customer provided imagery and the following was observed: stretched vessel imagery of the pulmonary trunk shows a narrowing of the proximal region.Second alterra prestent was deployed overlapping the proximal region of the first alterra prestent.The first alterra appears to be migrated further toward distal direction and canted in position toward the left pulmonary artery (lpa).The complaint for interventional device interacting with pre-existing implantable device was confirmed based on the provided medical records.A review of the device history record and lot history revealed no indication that a manufacturing non-conformance contributed to the complaint.Additionally, a review of the instructions for use materials revealed no deficiencies.As reported, "two days after the first procedure, during the implant of the second alterra, the existing alterra migrated distally in the main pulmonary artery (mpa) and became distorted when the delivery system was advanced over the wire." in addition, medical report indicates that "[during alterra in alterra procedure], exchanged for 22fr dryseal sheath kept getting stuck on the waist of the implanted alterra.[.] due to all of the procedural wire/device manipulations, the first implanted alterra embolized towards the lpa." as mentioned, there was difficulty during wire and device manipulation that required the delivery system to be removed and redeploy.In this case, the patient had a narrow vessel towards the proximal region of the mpa.It is most likely that the patient's challenging anatomy and the guidewire positioning may have led to the device interacting with the previously implanted prestent during tracking leading to distal migration of the first alterra.As such, it is likely that patient (narrow vessel) and procedural factors (guidewire positioning and device manipulation) may have contributed to the reported event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure modes is not required at this time.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.
 
Additional Manufacturer Narrative
Based on additional engineering review of medical records, corrections are being made to section h6- device code, clinical code, and impact code.Investigation is ongoing.

Brand Name
ALTERRA ADAPTIVE PRESTENT SYSTEM
Common Device Name
PULMONARY VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key18770445
Report Number2015691-2024-01290
Device Sequence Number14597127
Product Code NPV
UDI-Device Identifier00690103210866
UDI-Public(01)00690103210866(17)241218(11)221214
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P200015
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/18/2024
Device Model Number29AP4045A
Device Catalogue NumberN/A
Device Lot Number64768472
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/01/2024
Supplement Date Received by Manufacturer03/06/2024
03/06/2024
04/16/2024
Initial Report FDA Received Date02/23/2024
Supplement Report FDA Received Date03/29/2024
04/03/2024
04/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/14/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown